Lifestyle
Shakiness, Sweating and Sudden Confusion Can Signal Low Blood Sugar. Why Older Adults Face a Higher Risk
By Mike Harper · October 27, 2026
A spell of shakiness, a sudden sweat or a few minutes of muddled thinking can be easy to brush off as nerves or a skipped meal. For people who take certain diabetes medicines, those can be signs that blood sugar has fallen too low, and age is one of the risk factors.
Low blood sugar, or hypoglycemia, occurs when the level of glucose in the blood drops below what is healthy for you, according to the National Institute of Diabetes and Digestive and Kidney Diseases. For many people with diabetes, that means a reading below 70 milligrams per deciliter. The institute lists being age 65 or older among the factors that make low blood glucose more likely, along with taking insulin or some other diabetes medicines, having had low blood glucose before, and having kidney disease, heart disease or cognitive impairment.
Mayo Clinic says the most common reason for low blood sugar is a side effect of medicines used to treat diabetes. The NIDDK names two types of diabetes pills that can cause it, sulfonylureas and meglitinides. MedlinePlus notes that many other diabetes medicines do not cause low blood sugar.
These are the signs listed by the NIDDK, Mayo Clinic, the Centers for Disease Control and Prevention and MedlinePlus.
Shakiness and sweating. The CDC lists shaking and sweating among common symptoms.
A fast or uneven heartbeat. The NIDDK describes a heart beating too fast or not steadily. Mayo Clinic lists a heartbeat that’s fast or isn’t regular.
Hunger, headache and tiredness. The NIDDK lists feeling hungry and tired and having a headache. Mayo Clinic adds nausea and weakness.
Dizziness, irritability or confusion. The CDC lists dizziness, nervousness or anxiety, and irritability or confusion. Mayo Clinic lists trouble thinking or paying attention.
Tingling around the mouth. Mayo Clinic lists tingling or numbness of the lips, tongue or cheek.
Trouble seeing, speaking or walking. As levels fall further, Mayo Clinic says symptoms can include confusion or unusual behavior, such as not being able to do routine tasks, loss of coordination, slurred speech and blurry or double vision. Severe low blood sugar can cause fainting or seizures, according to the NIDDK and the CDC.
Signs during sleep. The NIDDK says low blood glucose during sleep can cause crying out or nightmares, sweating enough to make pajamas or sheets damp, and feeling tired, irritable or confused after waking up.
Some people feel nothing at all. The CDC says this condition, called hypoglycemia unawareness, is more likely in people who have had diabetes for more than 5 to 10 years, who often have low blood sugar or who take certain medicines such as beta blockers for high blood pressure. Mayo Clinic lists falls, injuries and a greater risk of dementia in older adults among the problems low blood sugar can cause.
If a reading is below your target or under 70, the NIDDK advises eating or drinking 15 to 20 grams of glucose or carbohydrates right away, such as four glucose tablets or half a cup of fruit juice, then checking again after 15 minutes and repeating if it is still low. MedlinePlus says that if symptoms do not improve after a sugary snack, get a ride to the emergency room or call 911, and do not drive yourself.
The NIDDK suggests asking your health care team whether any of your diabetes medicines can cause low blood glucose. Mayo Clinic suggests letting family and friends know your symptoms so they can watch for them too.
This article is for general information and is not medical advice. Talk with your doctor about any symptoms or questions about your medicines, and call 911 for someone who passes out or has a seizure. This article was produced with the assistance of AI and fact-checked against the sources cited by LightWave Reports.